Virginia, 2015

Damaging Wind in Virginia, June 22, 2015

June 22, 2015 · NWS LWX · 1 event in 1 county or zone

A weak boundary remaining over the region was the trigger point for diurnally driven thunderstorms, with isolated severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary remaining over the region was the trigger point for diurnally driven thunderstorms, with isolated severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:08 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 2:08 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT MON JUN 22 2015

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT TO OUR NORTH TONIGHT. A COLD FRONT
WILL APPROACH THE REGION TUESDAY BEFORE PASSING THROUGH TUESDAY
NIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD WEDNESDAY...BUT A
WARM FRONT WILL PASS THROUGH THE AREA THURSDAY. LOW PRESSURE WILL
RIDE ALONG THE BOUNDARY...PASSING BY TO OUR NORTH FRIDAY AND THIS
WILL ALLOW THE BOUNDARY TO DROP THROUGH THE AREA AS A COLD FRONT
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK BOUNDARY IS NOTED IN SATELLITE IMAGERY THIS AFTERNOON WHERE A
MORE ROBUST CU FIELD EXISTS SOUTH OF A PETERSBURG-FREDERICKSBURG
LINE. IF A SHOWER OR STORM DEVELOPS...IT WILL BE IN THIS
CORRIDOR...BUT MORE LIKELY TOWARD THE MOUNTAINS DUE TO THE
TERRAIN...AS OTHER FORCING REMAINS WEAK AND A BIT OF A CAP MAY BE
IN PLACE. THIS BOUNDARY WILL LIFT NORTH THIS EVENING...AND WHILE
IT/S NOT IMPOSSIBLE FOR A SHOWER OR STORM TO AFFECT THE NORTHERN
PART OF THE AREA...THINK THIS PROBABILITY IS LOW ENOUGH TO HAVE A
DRY FORECAST OVERNIGHT. WILL LIKELY SEE SOME CONVECTIVE DEBRIS
CLOUD COVER OVERNIGHT WHICH WILL HELP HOLD LOW TEMPS IN THE 70S.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
TWO POTENTIAL HAZARDS FOR TUESDAY...HEAT AND SEVERE WEATHER. WILL
ADDRESS HEAT FIRST SINCE IT/S LIKELY MOST OF THE AREA WILL BE
CAPPED INTO THE AFTERNOON. 850MB TEMPS WILL BE NEAR OR SLIGHTLY
ABOVE...WHICH COMBINED WITH SUN WILL RESULT IN NEAR RECORD HIGHS
(SEE CLIMATE SECTION BELOW). DEEP MIXING AND INCREASED GRADIENT WILL
ALLOW WESTERLY WIND GUSTS AROUND 25 MPH...BUT MAY ALSO MEAN DEW
POINTS MIX OUT A BIT. STILL HAVE HEAT INDICES ABOVE 100 EAST OF
THE BLUE RIDGE...AND A HEAT ADVISORY MAY BE NEEDED FOR THE I-95
CORRIDOR.

REGARDING SEVERE WEATHER...AS USUAL THERE ARE STILL SLIGHTLY
DIFFERENT SOLUTIONS AT THIS TIME RANGE...AND CONVECTIVE COMPLEX
CROSSING THE GREAT LAKES COULD HAVE AN IMPACT ON THE ENVIRONMENT.
IF A PRE-FRONTAL TROUGH DEVELOPS...CONVECTION COULD FIRE DURING
THE AFTERNOON...WHILE THE ACTUAL COLD FRONT FROM THE NORTH WOULD
PROVIDE MORE OF AN EVENING TIME FRAME. NAM DEWPOINTS ARE PROBABLY
A LITTLE OVERDONE...BUT STILL LOOKING AT POTENTIAL FOR MODERATE
INSTBY AND MODERATE SHEAR (INCREASING WITH NORTHWARD EXTENT).
COVERAGE IS ALSO SOMEWHAT IN QUESTION...ALTHOUGH IT APPEARS THE
NORTHERN TIER WILL HAVE THE HIGHEST CHANCE. THE STRONG
UNIDIRECTIONAL FLOW AND DEEP MIXING SUGGEST DAMAGING WINDS WILL BE
A PRIMARY THREAT...WITH LARGE HAIL ALSO POSSIBLE DUE TO THE
INSTBY.

THE COLD FRONT WILL PUSH ANY ACTIVITY OUT OF THE AREA DURING THE
LATE NIGHT HOURS. THERE MAY BE A LITTLE REPRIEVE TO THE
TEMPS BUT NOT TOO SUBSTANTIAL...AS LOWS WILL STILL BE IN THE 60S
TO LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL STALL OUT TO OUR SOUTH WEDNESDAY WHILE SURFACE
HIGH PRESSURE BUILDS OVERHEAD. DRY CONDITIONS ALONG WITH SUNSHINE
ARE EXPECTED. A NORTHWEST FLOW AHEAD OF THE SURFACE HIGH AND BEHIND
THE STALLED BOUNDARY WILL ALLOW FOR COOLER CONDITIONS COMPARED TO
TUESDAY...AND IT WILL TURN OUT TO BE NOTICEABLY LESS HUMID. A BRIEF
THUNDERSTORM CANNOT BE RULED OUT LATER WEDNESDAY AFTERNOON AND
EVENING ACROSS CENTRAL VIRGINIA...CLOSER TO THE STALLED BOUNDARY.
HOWEVER...MOST AREAS WILL REMAIN DRY.

THE HIGH WILL REMAIN OVERHEAD WEDNESDAY NIGHT...ALLOWING FOR MAINLY
DRY AND MORE COMFORTABLE CONDITIONS. HOWEVER...THE HIGH WILL MOVE
OFF THE COAST THURSDAY AND A WARM FRONT IS EXPECTED TO PUSH THROUGH
THE AREA DURING THE DAY. MORE HUMID CONDITIONS WILL RETURN AND THIS
MAY LEAD TO A FEW THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

LOW PRESSURE WILL PASS BY TO THE NORTH THURSDAY NIGHT INTO
FRIDAY...BRINGING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL PASS THROUGH THE AREA DURING THE WEEKEND. DETAILS AS
FAR AS TIMING AND LOCATION ARE UNCERTAIN AT THIS TIME...BUT IT DOES
APPEAR THAT UNSETTLED CONDITIONS ARE LIKELY. LOW PRESSURE MAY
DEVELOP ALONG THE BOUNDARY AS WELL DURING THE WEEKEND BEFORE MOVING
OFF TO OUR EAST EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY MORNING. SCT CU AROUND
5 KFT WILL DISSIPATE THIS EVENING TO RETURN ON TUESDAY...PERHAPS
BECOMING BKN THEN. WINDS LESS THAN 10 KT THROUGH TONIGHT BUT WILL
INCREASE TUESDAY. EXPECT WESTERLY GUSTS OF 20-25 KT BY MIDDAY
THROUGH THE AFTERNOON. COLD FRONT WILL PUSH SOUTH THROUGH THE
EVENING. SCT OR GREATER COVERAGE OF STORMS EXPECTED...ALTHOUGH
PROBABLY NOT UNTIL AT LEAST AFTER 19-21Z. IN ADDITION TO LOCALIZED
CIG/VSBY REDUCTIONS...STORMS COULD CONTAIN HAIL AND STRONG WINDS.
THE STORM THREAT WILL LIKELY END BY MIDNIGHT. WINDS SHIFT TO NW
BEHIND FRONT.

HIGH PRESSURE WILL BRING VFR CONDITIONS WEDNESDAY THROUGH WEDNESDAY
NIGHT. A WARM FRONT WILL PASS THROUGH THE TERMINALS THURSDAY. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THURSDAY
AFTERNOON INTO THURSDAY NIGHT. LOW PRESSURE WILL PASS BY TO THE
NORTH LATER THURSDAY NIGHT INTO FRIDAY AND A COLD FRONT WILL PASS
THROUGH THE TERMINALS DURING THE WEEKEND. UNSETTLED CONDITIONS ARE
LIKELY DURING THIS TIME WITH POSSIBLE SUBVFR CIGS/VSBYS.

&&

.MARINE...
LIGHT WESTERLY FLOW THROUGH THIS AFTERNOON...BECOMING SOUTHERLY
TONIGHT...ESPECIALLY OVER THE BAY. HI-RES GUIDANCE SUGGESTS
CHANNELING MAY DEVELOP. HAVE CAPPED AT 15 KT FOR NOW. WINDS WILL
INCREASE THROUGH THE DAY TUESDAY AHEAD OF A COLD FRONT WITH 20-25
KT GUSTS LIKELY. ADJUSTED THE TIME OF THE SCA TO BE FROM 11AM -
9PM. IN ADDITION...A COLD FRONT WILL APPROACH LATE IN THE DAY
BRINGING SCATTERED TO NUMEROUS THUNDERSTORMS. SMW/S LIKELY AS
STORMS COULD CONTAIN STRONG WINDS AND HAIL. STORMS END OVERNIGHT
WITH WINDS SHIFTING NW.

HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY THROUGH WEDNESDAY
NIGHT BEFORE MOVING OFF THE COAST THURSDAY. A WARM FRONT WILL PASS
THROUGH THE WATERS LATER THURSDAY AND LOW PRESSURE WILL PASS BY TO
THE NORTH ALONG THIS BOUNDARY THURSDAY NIGHT INTO FRIDAY. SHOWERS
AND THUNDERSTORMS ARE POSSIBLE DURING THIS TIME. THE BOUNDARY WILL
DROP SOUTH AS A COLD FRONT DURING THE WEEKEND. MORE UNSETTLED
CONDITIONS ARE LIKELY. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
PORTIONS OF THE WATERS THURSDAY NIGHT THROUGH SATURDAY.

&&

.TIDES/COASTAL FLOODING...
WATER LVLS RUNNING ON TRACK ATTM...AND THAT SHUD CONTINUE TO BE
THE CASE TODAY AND TNGT. SLY FLOW WL BE INCREASING LATE TONIGHT...
WITH A STRONG SWLY FLOW ON TUE. AM EXPECTING DEPARTURES TO DEVELOP
ON TUE...ALTHOUGH THE WIND DIRECTION SUGGESTS THAT LVLS SHOULD
REMAIN BELOW ANY CRITICAL THRESHOLDS. ONCE AGAIN...CBOFS LOOKS
OVERDONE. WL NEED TO MONITOR THE DAYTIME TIDE CYCLE ON TUE.

&&

.CLIMATE...
RECORD MAXIMUM TEMPERATURES FOR TUESDAY JUNE 23...
DCA...98 SET IN 1988 AND 1874
IAD...96 SET IN 1988 AND 1965
BWI...97 SET IN 2010 AND 1894

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TO 9 PM EDT TUESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BJL
AVIATION...BJL/ADS
MARINE...BJL/ADS
TIDES/COASTAL FLOODING...HTS
CLIMATE...ADS
Hazardous weather outlook, Jun 22, 3:43 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT MON JUN 22 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
443 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

HEAT INDICES IN EXCESS OF 100 DEGREES ARE EXPECTED TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-230945-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
443 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

HEAT INDICES IN EXCESS OF 100 DEGREES WILL BE POSSIBLE TUESDAY
AFTERNOON....MAINLY EAST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 22, 12:48 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     2 NE HAYMARKET          38.83N  77.61W
06/20/2015                   PRINCE WILLIAM     VA   PUBLIC

            1 LARGE TREE SNAPPED. 1 UPROOTED.

&&

EVENT NUMBER LWX1500439

STRONG
Local storm report, Jun 22, 1:00 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 SSW WHITE OAK         38.24N  77.42W
06/20/2015                   SPOTSYLVANIA       VA   EMERGENCY MNGR

            2 TREES ON POWER LINES

&&

EVENT NUMBER LWX1500440

STRONG

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
June 22, 4:55 PM EST
Where
Albemarle County, 2.82 mi S of Blemheim
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.860, -78.510

A tree was reported down at Broomfield Lane and Route 795.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580958.